Affine diffeomorphisms of translation surfaces : periodic points, fuchsian groups, and arithmeticity

Eugene Gutkin; Pascal Hubert; Thomas A. Schmidt

Annales scientifiques de l'École Normale Supérieure (2003)

  • Volume: 36, Issue: 6, page 847-866
  • ISSN: 0012-9593

How to cite


Gutkin, Eugene, Hubert, Pascal, and Schmidt, Thomas A.. "Affine diffeomorphisms of translation surfaces : periodic points, fuchsian groups, and arithmeticity." Annales scientifiques de l'École Normale Supérieure 36.6 (2003): 847-866. <>.

author = {Gutkin, Eugene, Hubert, Pascal, Schmidt, Thomas A.},
journal = {Annales scientifiques de l'École Normale Supérieure},
language = {eng},
number = {6},
pages = {847-866},
publisher = {Elsevier},
title = {Affine diffeomorphisms of translation surfaces : periodic points, fuchsian groups, and arithmeticity},
url = {},
volume = {36},
year = {2003},

AU - Gutkin, Eugene
AU - Hubert, Pascal
AU - Schmidt, Thomas A.
TI - Affine diffeomorphisms of translation surfaces : periodic points, fuchsian groups, and arithmeticity
JO - Annales scientifiques de l'École Normale Supérieure
PY - 2003
PB - Elsevier
VL - 36
IS - 6
SP - 847
EP - 866
LA - eng
UR -
ER -


  1. [1] Arnoux P., Hubert P., Fractions continues sur les surfaces de Veech, J. Anal. Math.81 (2000) 35-64. Zbl1029.11035MR1785277
  2. [2] Beardon A.F., The Geometry of Discrete Groups, Springer-Verlag, New York, 1983. Zbl0528.30001MR698777
  3. [3] Earle C.J., Gardiner F.P., Teichmüller disks and Veech's F structures, Extremal Riemann Surfaces, in: Contemp. Math., vol. 201, Amer. Math. Soc, Providence, RI, 1997, pp. 165-189. Zbl0868.32027MR1429199
  4. [4] Eskin A., Masur H., Asymptotic formulas on flat surfaces, Ergodic Theory Dynam. Systems21 (2001) 443-478. Zbl1096.37501MR1827113
  5. [5] Farkas H.M., Kra I., Riemann Surfaces, 2nd Edition, Grad. Texts in Math., vol. 71, Springer-Verlag, Berlin, 1992. Zbl0764.30001MR1139765
  6. [6] Fox R.H., Kershner R.B., Concerning the transitive properties of geodesics on a rational polyhedron, Duke Math. J.2 (1936) 147-150. Zbl0014.03401MR1545913JFM62.0817.01
  7. [7] Gutkin E., Billiard flows on almost integrable polyhedral surfaces, Ergodic Theory Dynam. Systems4 (1984) 569-584. Zbl0569.58028MR779714
  8. [8] Gutkin E., Billiards in polygons: survey of recent results, J. Statist. Phys.83 (1996) 7-26. Zbl1081.37525MR1382759
  9. [9] Gutkin E., Branched coverings and closed geodesies in flat surfaces, with applications to billiards, in: Gambaudo J.-M., Hubert P., Tisseur P., Vaienti S. (Eds.), Dynamical Systems from Crystal to Chaos, World Scientific, Singapore, 2000, pp. 259-273. Zbl1196.37067MR1796164
  10. [10] Gutkin E., Judge C., The geometry and arithmetic of translation surfaces with applications to polygonal billiards, Math. Res. Lett.3 (1996) 391-403. Zbl0865.30060MR1397686
  11. [11] Gutkin E., Judge C., Affine mappings of translation surfaces: Geometry and arithmetic, Duke Math. J.103 (2000) 191-213. Zbl0965.30019MR1760625
  12. [12] Hubbard J., Masur H., Quadratic differentials and foliations, Acta Math.142 (1979) 221-274. Zbl0415.30038MR523212
  13. [13] Hardy G.H., Wright E.M., An Introduction to the Theory of Numbers, Oxford Univ. Press, London, 1938. Zbl0020.29201MR568909
  14. [14] Hubert P., Schmidt T.A., Veech groups and polygonal coverings, J. Geom. Phys.35 (2000) 75-91. Zbl0977.30027MR1767943
  15. [15] Hubert P., Schmidt T.A., Invariants of translation surfaces, Ann. Inst. Fourier51 (2001) 461-495. Zbl0985.32008MR1824961
  16. [16] Katok A., Zemlyakov A., Topological transitivity of billiards in polygons, Math. Notes18 (1975) 760-764. Zbl0323.58012MR399423
  17. [17] Kenyon R., Smillie J., Billiards in rational-angled triangles, Comment. Math. Helv.75 (2000) 65-108. Zbl0967.37019MR1760496
  18. [18] Kerckhoff S., Masur H., Smillie J., Ergodicity of billiard flows and quadratic differentials, Ann. of Math.124 (1986) 293-311. Zbl0637.58010MR855297
  19. [19] Masur H., Tabachnikov S., Rational billiards and flat structures, in: Handbook on Dynamical Systems, vol. 1A, Elsevier, Amsterdam, 2002, pp. 1015-1090. Zbl1057.37034MR1928530
  20. [20] Puchta J.-Ch., On triangular billiards, Comment. Math. Helv.76 (2001) 501-505. Zbl1192.37048MR1854695
  21. [21] Schmoll M., On the asymptotic quadratic growth rate of saddle connections and periodic orbits on marked flat tori, Geom. Funct. Anal. (GAFA)12 (2002) 622-649. Zbl1073.37022MR1924375
  22. [22] Stäckel P., Geodätische Linien auf Polyederflächen, Rend. Circ. Mat. Palermo22 (1906) 141-151. JFM37.0502.03
  23. [23] Thurston W., On the geometry and dynamics of diffeomorphisms of surfaces, Bull. Amer. Math. Soc.19 (1988) 417-431. Zbl0674.57008MR956596
  24. [24] Veech W.A., Dynamical systems on analytic manifolds of quadratic differentials, Preprint, 1984. 
  25. [25] Veech W.A., The Teichmüller geodesic flow, Ann. of Math.124 (1986) 441-530. Zbl0658.32016MR866707
  26. [26] Veech W.A., Teichmüller curves in modular space, Eisenstein series, and an application to triangular billiards, Invent. Math.97 (1989) 553-583. Zbl0676.32006MR1005006
  27. [27] Veech W.A., The billiard in a regular polygon, Geom. Func. Anal. (GAFA)2 (1992) 341-379. Zbl0760.58036MR1177316
  28. [28] Veech W.A., Geometric realizations of hyperelliptic curves, in: Algorithms, Fractals, and Dynamics, Okayama/Kyoto, 1992, Plenum, New York, 1995, pp. 217-226. Zbl0859.30039MR1402493
  29. [29] Vorobets Ya., Plane structures and billiards in rational polygons: the Veech alternative, Russian Math. Surveys51 (1996) 779-817. Zbl0897.58029MR1436653
  30. [30] Ward C., Calculation of Fuchsian groups associated to billiards in a rational triangle, Ergodic Theory Dynam. Systems18 (1998) 1019-1042. Zbl0915.58059MR1645350

NotesEmbed ?


You must be logged in to post comments.

To embed these notes on your page include the following JavaScript code on your page where you want the notes to appear.

Only the controls for the widget will be shown in your chosen language. Notes will be shown in their authored language.

Tells the widget how many notes to show per page. You can cycle through additional notes using the next and previous controls.


Note: Best practice suggests putting the JavaScript code just before the closing </body> tag.